Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Does steroid scalp application for psoriasis?

I have been using steroid scalp application for my psoriasis for many years by now and this is the only medication that seems to be working on my condition. I only apply it when redness and itchiness occur. I have learned lately that using this type of medication which contains steroids may have serious side effects such as the effect on normal production of steroids in the body. What would that exactly mean? What are the symptoms in such cases? Does it have anything to do with metabolism or overweight issues?
Asked On : Sat, 12 Dec 2009
Answers:  1 Views:  1599
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
Generally topical steroids side effects are present at the site where they are applied such as thinning of the skin, easy bruising, skin infection, etc. Topical steroids are likely to be absorbed through the skin into the body and cause side effects similar to oral steroids, especially if they are used continuously for long period on large areas of the body such as the back. You are right, it affect normal production of steroids in the body which is the function of the adrenal gland. Side effects would include increased risk of getting infection (takes place with very high doses), reduced calcium absorption through the gastrointestinal tract resulting in bone thinning and an increased risk of osteoporosis amongst others. It can suppress growth in children. Some of the more common side effects include changes in appearance, such as acne, development of a round or moon-shaped face and an increased appetite leading to weight gain. Steroids may also cause a redistribution of fat, leading to a swollen face and abdomen, but thin arms and legs. The side effects are usually reversed once the steroids are stopped on short term use.
Answered: Mon, 21 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor